International Journal of Theoretical Physics

, Volume 52, Issue 5, pp 1706–1718 | Cite as

Special Relativity over the Field of Rational Numbers



We investigate the question: what structures of numbers (as physical quantities) are suitable to be used in special relativity? The answer to this question depends strongly on the auxiliary assumptions we add to the basic assumptions of special relativity. We show that there is a natural axiom system of special relativity which can be modeled even over the field of rational numbers.


Relativity theory Special relativity Rational numbers Axiomatic theories First-order logic 


  1. 1.
    Andréka, H., Madarász, J.X., Németi, I.: Logical axiomatizations of space-time. Samples from the literature. In: Prékopa, A., Molnár, E. (eds.) Non-Euclidean Geometries, pp. 155–185. Springer, New York (2006) CrossRefGoogle Scholar
  2. 2.
    Andréka, H., Madarász, J.X., Németi, I.: Logic of space-time and relativity theory. In: Aiello, M., Pratt-Hartmann, I., van Benthem, J. (eds.) Handbook of Spatial Logics, pp. 607–711. Springer, Dordrecht (2007) CrossRefGoogle Scholar
  3. 3.
    Andréka, H., Madarász, J.X., Németi, I., with contributions from: Andai, A., Sági, G., Sain, I., Tőke, Cs.: On the logical structure of relativity theories. Research report, Alfréd Rényi Institute of Mathematics, Hungar. Acad. Sci., Budapest (2002).
  4. 4.
    Andréka, H., Madarász, J.X., Németi, I., Székely, G.: What are the numbers in which spacetime? (2012). arXiv:1204.1350v1 [gr-qc]
  5. 5.
    Ax, J.: The elementary foundations of spacetime. Found. Phys. 8(7–8), 507–546 (1978) MathSciNetADSCrossRefGoogle Scholar
  6. 6.
    Bachman, G., Narici, L.: Functional Analysis. Dover Publications, Mineola (2000). Reprint of the 1966 original MATHGoogle Scholar
  7. 7.
    Chang, C.C., Keisler, H.J.: Model Theory. North-Holland, Amsterdam (1990) MATHGoogle Scholar
  8. 8.
    Enderton, H.B.: A Mathematical Introduction to Logic. Academic Press, New York (1972) MATHGoogle Scholar
  9. 9.
    Fuchs, L.: Partially Ordered Algebraic Systems. Pergamon Press, Oxford (1963) MATHGoogle Scholar
  10. 10.
    Guilloux, A., Jestin, J.L.: The genetic code and its optimization for kinetic energy conservation in polypeptide chains. Biosystems 109(2), 141–144 (2012) CrossRefGoogle Scholar
  11. 11.
    Rosinger, E.E.: Two essays on the Archimedean versus non-Archimedean debate (2008). arXiv:0809.4509v3
  12. 12.
    Rosinger, E.E.: Special relativity in reduced power algebras (2009). arXiv:0903.0296v1
  13. 13.
    Rosinger, E.E.: Cosmic contact to be, or not to be Archimedean. Prespacetime J. 2(2), 234–248 (2011) Google Scholar
  14. 14.
    Rosinger, E.E.: How far should the principle of relativity go? Prespacetime J. 2(2), 249–264 (2011) Google Scholar
  15. 15.
    Schmutz, E.: Rational points on the unit sphere. Cent. Eur. J. Math. 6(3), 482–487 (2008) MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Stannett, M.: Computing the appearance of physical reality. Appl. Math. Comput. 219(1), 54–62 (2012) MathSciNetCrossRefGoogle Scholar
  17. 17.
    Székely, G.: First-order logic investigation of relativity theory with an emphasis on accelerated observers. Ph.D. thesis, Eötvös Loránd Univ., Budapest (2009) Google Scholar
  18. 18.
    Tarski, A.: What is elementary geometry? In: Henkin, L., Suppes, P., Tarski, A. (eds.) The Axiomatic Method with Special Reference to Geometry and Physics, Proceedings of an International Symposium Held at the Univ. of Calif., Berkeley, 26 December 1957–4 January 1958, pp. 16–29. North-Holland, Amsterdam (1959) Google Scholar
  19. 19.
    Väänänen, J.: Second-order logic and foundations of mathematics. Bull. Symb. Log. 7(4), 504–520 (2001) MATHCrossRefGoogle Scholar
  20. 20.
    Woleński, J.: First-order logic: (philosophical) pro and contra. In: Hendricks, V.F., et al. (eds.) First-Order Logic Revisited, pp. 369–398. Logos Verlag, Berlin (2004) Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Alfréd Rényi Institute of MathematicsHungarian Academy of SciencesBudapestHungary

Personalised recommendations